Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 187, NWS Charleston, WV

July 20, 2006Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2006, 2:39 PM EDT for Perry County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2006, 2:39 PM EDT (18:39 UTC)
Expired
Jul 20, 2006, 3:30 PM EDT
In force
51 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:39 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 20, 1:39 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT THU JUL 20 2006

.SHORT TERM /REST OF TODAY/...

QUICK UPDATE TO INCREASE POPS MAINLY WEST OF THE OHIO RIVER THIS
AFTERNOON. TSTMS DEVELOPING ON OUTFLOW BOUNDARY FROM NORTH CENTRAL
OHIO SOUTHWARD TO NORTHEASTERN KENTUCKY. WITH GOOD MOISTURE AND
INSTABILITY AHEAD OF IT....THIS LINE WILL BE MAINTAINED AS IT SHIFTS
EASTWARD THIS AFTERNOON.

&&

.AVIATION...

THIS AFTERNOON...LINE OF TSTMS OVER CENTRAL OHIO AFFECTING MAINLY
THE OHIO RIVER WESTWARD AS THE LINE DROPS SOUTHEASTWARD...WITH
SCATTERED TSTMS IN THE MOUNTAINS. NOT ENOUGH COVERAGE IN MOUNTAINS
TO INCLUDE OTHER THAN A CB IN CLOUD GROUP. ENOUGH COVERAGE TO INSERT
THUNDER IN PKB TAF LATER THIS AFTERNOON...BUT STILL ONLY CB AT
HTS...CRW...CKB. AFTER 00Z IF LINE OUT WEST HOLDS TOGETHER...IT WILL
DROP SOUTHEAST ACROSS THE NORTHWESTERN HALF OF THE CWA BY
MIDNIGHT...AND SOUTHEASTWARD FROM THERE. CONFIDENCE NOT HIGH ENOUGH
THIS EARLY TO INCLUDE OTHER THAN CB IN TAFS TONIGHT.
OTHERWISE...OUTSIDE CONVECTION MAINLY MVFR IN VSBY DUE TO HAZE AND
FOG. AFTER 12Z FRIDAY...VFR NORTH...WITH MVFR AND SCATTERED
CONVECTION ACROSS SOUTH.
&&

.PREV DISCUSSION...
 /ISSUED 1025 AM EDT THU JUL 20 2006/

SHORT TERM /REST OF TODAY/...

NO CHANGE TO CURRENT FORECAST FOR THE REMAINDER OF THE AFTERNOON.
BIG QUESTION CONTINUES TO BE WHAT EFFECT BIG MCS OUT WEST WILL HAVE
LATER THIS AFTERNOON IN SOUTHEAST OHIO. CURRENT TRACK OF THE MCS
WILL CARRY IT WELL WEST OF OUR CWA AS IT DROPS SOUTH. THIS WILL
INHIBIT DEVELOPMENT FARTHER EAST FOR US...SO WILL CONTINUE JUST
SLIGHT CHANCE SOUTHEAST OHIO. ALSO CONTINUE LOW CHANCE POPS EAST
FACING SLOPES OF THE MTNS...THIS SHOULD BE THE LEAST ACTIVE
AFTERNOON THERE COMPARED TO LAST TWO DAYS AS UPPER RIDGE BUILDS
SLIGHTLY AHEAD OF APPROACHING UPPER TROF.

PREV DISCUSSION...
 /ISSUED 650 AM EDT THU JUL 20 2006/

AVIATION...

MORNING FOG WILL AGAIN GRADUALLY DISSIPATE BY 14Z...SOME HAZE WILL
PERSIST AT EKN AS THE WARM AND HUMID AIR MASS REMAINS IN PLACE.
WILL BE WATCHING THE REMNANTS OF THE MCS NOW OVER NRN IL. THE GFS
HAS THE BETTER HANDLE ON THIS FEATURE AND MOVES IT ACROSS NRN
PARTS OF THE FORECAST AREA BETWEEN 21Z AND ABOUT 2Z. THIS FEATURE
WHEN COMBINED WITH THE HEATING OF THE DAY COULD GENERATE SOME
SCATTERED THUNDERSTORMS. WILL NEED TO SEE WHAT IS LEFT FROM THE
COMPLEX BEFORE GETTING A BETTER IDEA ON POSSIBLE TIMING AND
LOCATION OF THE STORMS SO HAVE NOT ADDED ANY TO THE FORECAST AT
THIS TIME. LATER TONIGHT...THE MODELS SHOW THE COLD FRONT TO THE
NORTHWEST SLIDING ACROSS OHIO. THIS MAY SPAWN MORE CONVECTION
TONIGHT. BUT...OF COURSE...TIMING AT THIS RANGE IS STILL IN DOUBT
SO HAVE ONLY GONE WITH A CB IN THE FORECAST. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH MUCH OF THE PERIOD.

PREV DISCUSSION...
 /ISSUED 436 AM EDT THU JUL 20 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

HIGH PRESSURE OVER NEW ENGLAND STILL MAINTAINING SOME INFLUENCE
ACROSS THE REGION.  THIS WILL LEAD TO A SIMILAR DAY ON THURSDAY AS
WAS SEEN ON WEDNESDAY WITH HOT AND HUMID CONDITIONS REMAIN IN PLACE
WITH AFTERNOON MOUNTAIN CONVECTION A POSSIBILITY. WITH SOME AIR
STAGNATION IN PLACE...EXPECT SOME HAZE CONDITIONS AS WELL AS THE
WINDS REMAIN ON THE LIGHT SIDE.

THE OTHER FEATURE THAT BEARS WATCHING TODAY IS THE LARGE MCS THAT
HAS FORMED OVER SRN WI THIS MORNING.  NEITHER MODELS SEEMS TO HAVE A
CLEAR PICTURE OF WHAT IS GOING ON WITH THIS SYSTEM.  BOTH MODELS TRY
AND SHOW SOME VORTICITY MAX IN THE VICINITY OF THE MCS...BUT THE NAM
SHOWS SEVERAL MAXIMA AND DEVELOPS THE TRAILING ONE AS THE ONE WAVE
THAT REMAINS BY TONIGHT.  THE GFS ON THE OTHER HAND GOES CRAZY WITH
A 60 UNIT VORT AT 12Z...WHICH IS PROBABLY A LITTLE OVERDONE.  BUT IT
HAS A BIT BETTER TRACK WITH THE FEATURE.  WITH THE STRENGTH OF THE
MCS...EXPECT THAT THERE WILL BE SOME MCV THAT REMAINS ONCE THE
COMPLEX DIES THIS MORNING...AND BASED ON THE TIMING OF THE GFS...IT
SHOULD ARRIVE IN THE SE OHIO COUNTIES LATE IN THE AFTERNOON.  WITH
THE INSTABILITY THAT SHOULD BE IN PLACE...COULD SEE SOME STRONGER
STORMS DEVELOP...SO SPED UP THE POPS IN THAT AREA...AND THEY MAY
NEED TO INCREASED ONCE A CLEARER PICTURE ON THE MCV DEVELOPS.

BOTH THE NAM AND GFS BRING SHOWERS AND THUNDERSTORMS TO THE REGION
TONIGHT.  THE NAM IS WEAKER AND GENERALLY PUSHES MORE OF AN OUTFLOW
BOUNDARY THROUGH THE REGION WITH THE COLD FRONT STILL NW OF THE
AREA.  THE GFS IS MORE AMPLIFIED AND TRIES TO PUSH A LARGE COMPLEX
INTO THE REGION.  SOME OF THAT IS DUE TO THE CONVECTIVE FEEDBACK DUE
TO THE MCS...BUT THE ENVIRONMENT WOULD PRIMED WITH THE INSTABILITY
CREATED DURING THE DAY TO HAND SOME STRONGER CONVECTION THIS
EVENING.  THUS HAVE INCREASE POPS OVERNIGHT IN THE CHANCE
RANGE...BUT MAY NEED TO RAISE THEM HIGHER IN SE OHIO.  AGAIN MUCH
DEPENDS ON WHAT HAPPENS WITH THE REMNANTS OF THE MCS.

FOR TEMPERATURES...HAVE PLAYED PERSISTENCE AGAIN AS THE 850 MB
TEMPERATURES ARE IDENTICAL OR SLIGHTLY WARMER THAN ON WEDNESDAY.
BUT WITH SOME CIRRUS BLOW OFF FROM UPSTREAM CONVECTION SLIDING
IN...WHICH COULD INHIBIT THE HEATING SOME HAVE GENERALLY PLAYED A
MIDDLE OF THE ROAD BETWEEN THE GUIDANCE VALUES AS THE MAV SEEMS TOO
COOL AND THE MET/FWC A TOUCH TOO WARM CONSIDER THAT THE 850 MB
NUMBERS ARE NOT INCREASING MUCH.  FOR TONIGHT...HAVE PLAYED WARMER
THAN THE NUMBERS THINKING THAT WITH MORE CLOUDS AROUND AND THE FRONT
STILL NW...IT WILL REMAIN WARM AND MUGGY.

LONG TERM /FRIDAY THROUGH SUNDAY/...

NAM AND GFS HAVING SOME FAIRLY BIG DISAGREEMENTS OVER TIMING AND
PLACEMENT OF THE COLD FRONT ON FRIDAY AND THE WAVE ON SATURDAY.
CONVECTIVE FEEDBACK IN THE GFS COULD BE CAUSING PROBLEMS WITH
STRENGTH OF FIRST LOW PRESSURE SYSTEM...PUSHING THE FRONT TOO FAR
SOUTH. ENERGY FOR SATURDAY WAVE COMES FROM THE WEST COAST OF
CANADA...A REGION THAT NOTORIOUSLY CAUSES PROBLEMS FOR THE NAM. THAT
SAID...GFS IS STRONGER WITH THE ENERGY IN THE BOTTOM OF THE TROUGH
WHICH WOULD MAKE THE NAM SURFACE SOLUTION SEEM MORE BELIEVABLE THAN
ITS OWN SOLUTION. FOR NOW...WILL GO WITH MORE NORTHERLY FRONTAL
POSITION AND STAY NEAR PERSISTENCE WITH PREVIOUS FORECAST ON THE
WAVE...WHICH IS BETWEEN THE TWO SOLUTIONS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
AVIATION...JMV
Hazardous weather outlook, Jul 20, 5:10 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT THU JUL 20 2006

VAZ003-004-WVZ033>038-046-047-210915-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
510 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING...
FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS.

RAIN RATES OF AN INCH IN LESS THAN 30 MINUTES ARE
POSSIBLE...CAUSING STREET AND POOR DRAINAGE FLOODING. IF THESE
SHOWERS REFORM...OR PERSIST...OVER THE SAME CREEKS...LOCALIZED
FLASH FLOODING COULD OCCUR ON THESE SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH
FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ086-087-WVZ005>011-013>020-024>032-039-040-
210915-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
510 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH
SOME WATER PROBLEMS ALSO POSSIBLE. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ066-067-075-076-083>085-210915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
510 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

THE APPROACH OF A COLD FRONT MOVING INTO THE REGION...FROM THE GREAT
LAKES AND CENTRAL PLAINS...WILL RESULT IN THE CHANCE FOR
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING BUT THEN CONTINUING
THROUGH THE NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WOULD BE DAMAGING WINDS...ALTHOUGH A FEW STORMS COULD
ALSO PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH
SOME WATER PROBLEMS ALSO POSSIBLE. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 20, 2:19 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT THU JUL 20 2006

OHZ066-201845-
PERRY-
219 PM EDT THU JUL 20 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES NORTHWEST OF SOMERSET TO 24 MILES
WEST OF SOMERSET...OR FROM GRANVILLE TO 7 MILES WEST OF LANCASTER...
MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  THORNVILLE...JUNCTION CITY AND GLENFORD.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.